Texas, 2023

Flash Flooding in Texas, May 14, 2023

May 14, 2023 · NWS HGX · 3 events in 2 counties and zones

Heavy rain from a cluster of storms caused street flooding across portions of Harris, Brazoria, and Fort Bend Counties during the afternoon of May 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Heavy rain from a cluster of storms caused street flooding across portions of Harris, Brazoria, and Fort Bend Counties during the afternoon of May 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 5:00 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 14, 5:00 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
600 AM CDT Sun May 14 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday Night)
Issued at 415 AM CDT Sun May 14 2023

The Flood Watch has been expanded northeastward based on the latest
radar trends and high-resolution model guidance, more on that in the
Hydrology section towards the bottom of the AFD. A corridor of 1.8"-
2.0" PW values (90th percentile: ~1.74") will remain steady over
Southeast TX throughout the day. Offshore this morning, an embedded
shortwave trough will continue to drift northward throughout the day
and act as the lifting mechanism for the sufficient moisture in
place. This is already evident with the widespread rainfall going on
near Matagorda Bay early this morning. Some models indicate that
this may evolve into a mid level low with a subsequent surface low
developing as it pushes inland late this morning. As of ~330am CDT,
radar reflectivity reflects some slight spin to it offshore, so it
definitely appears that it'll make a run at a surface low
developing.

A 25-30 kt LLJ looks to develop west of I-45 this morning as well
and in combination with sufficient instability (1000-1500 J/kg
CAPE), there will be favorable support for the development of
showers/thunderstorms. Long story short, widespread rainfall is
expected to continue into the afternoon hours across Southeast TX,
but especially for areas along and west of I-45. The trends from the
HRRR have been fairly consistent showing a swath of 3-6" of
additional rainfall today across portions of Southeast TX where
training occurs. Isolated higher totals will be possible. We'll have
to monitor rainfall rates as well, we've already seen rates of 2-
3+"/hr yesterday and will likely see this today as well. As a result
of all of that, WPC has increased the excessive rainfall outlook to
a moderate (level 3 out of 4) for most of Southeast TX.

Rainfall begins to taper off going into the late afternoon/evening
hours as we lose the favorable dynamic forcing. As far as
temperatures go, with widespread rainfall and overcast cloud cover
prevailing today we won't get too warm. Expect high temperatures to
top out in the upper 70s to low 80s. Going into Monday, a 588-590
dam mid level high slides in overhead from the east, so cloud cover
will break up enough to raise temperatures into the mid to upper
80s. Some locations further east could even reach the 90°F mark. A
weak cold front still looks to approach us late Monday night, but
will be washing out as it does so. The main impacts we'll get from
this front is persistent chances of showers/storms going into the
overnight hours and at least a brief break from the onshore flow. As
a result, most locations may see temperatures in the upper 60s on
Monday night.

Happy Mother's Day to all of the moms out there! We really wish we
could have better weather for y'all today, but it's going to be a
wet one with localized flooding possible. Please be sure to have
multiple ways of receiving any potential flood warnings today, check
roadway conditions before you venture out, and if you see any water
on roadways...turn around, don't drown.

Batiste

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 415 AM CDT Sun May 14 2023

The pattern changes to a more seasonal during the long term period.
Upper ridging weakens and shifts eastward on Tuesday as a weak
cool front attempts to cross the region during the day. Latest
trends continue to bring a weaker front, so it might washes out
before reaching the coast. Given some PV anomalies aloft and high
low level moisture, showers and thunderstorms will be possible as
the "front" approaches the area. Depending on the location of the
"front" and any other boundary (-ies), rain/storm chances will
continue on Wednesday. The best chances will fall in the aftn with
peak heating. Upper ridge builds in to our west by mid-week,
increasing NW flow aloft and subsidence to our area. Therefore,
lower precipitation chances are possible through Friday. A
deepening upper low will develop over the Great Lakes later this
week, dragging a cold front southward into the Southern Plains and
Southeastern CONUS this weekend. This FROPA is progged tt bring
rain and storms chances by Saturday. Behind the front, a strong
ridge of high pressure builds in over the Plains, bringing drier
conditions into the upcoming week.

JM

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 600 AM CDT Sun May 14 2023

Periods of showers and thunderstorms will prevail throughout the
morning and into the afternoon hours as a disturbance moves
inland. The main window for heavy rain is between now and 00Z.
Ceilings this morning are a mixed bag of IFR to VFR depending on
where the showers/storms are located. Underneath any rainfall,
expect MVFR to IFR ceilings and visibilities. Outside of this
though, the atmosphere is mixing enough to allow for VFR ceilings
to develop. Current thinking is that ceilings will take a downward
trend into the mid morning hours. In the early afternoon hours,
VFR ceilings may make another appearance, but that will depend on
placement of storms. Showers/storms begin to taper off after
00Z-02Z with lingering showers likely to continue for a few hours
north of I-10 till ~06Z. Winds trend towards becoming light and
variable overnight, so we'll see a downward trend in ceilings
towards at least MVFR for all area sites. Patchy fog and IFR
conditions will be possible for the northern sites (CLL/UTS/CXO) around
09Z.

Batiste

&&

.MARINE...
Issued at 415 AM CDT Sun May 14 2023

Scattered to numerous showers and thunderstorms will continue to
increase in coverage today as different disturbances move through
the region. Light to moderate southeast winds will persist today
with seas around 5 to 6 ft. Strong gusty winds, heavy rain and
frequent lightning can be expected with the strongest storms. In
general, caution flag continues through early this evening, with
winds approaching advisory levels at times. Daily chances for
isolated showers and thunderstorms will continue this week. Light
and variable winds are possible on Tuesday as a weak front attempts
to make its way offshore. However, onshore winds will prevail
through most of the week.

JM

&&

.HYDROLOGY...
Issued at 415 AM CDT Sun May 14 2023

The Flood Watch (goes through 7pm CDT Sunday) has been expanded
further northeastward and now includes Harris, Montgomery, Grimes,
Waller, Austin, Fort Bend, Galveston, and Brazoria Counties in
addition to those that were in the initial watch. This is based on
both radar trends along with the persistent QPF trends in high-
resolution model guidance. Over the past several hourly runs, the
HRRR has depicted a swath of 3-6" of additional rainfall over
portions of Southeast TX along the I-45 corridor. Excessive rainfall
has already occurred on Saturday with western Montgomery County
receiving an estimated 4-6" of rain. Montgomery County OEM reported
that multiple roadways are not passable in the western portion of
the county as a result. Soils are fairly saturated, so the
additional rainfall that is expected today will quickly runoff and
could lead to additional localized street flooding and flooding in
low-lying/vulnerable areas.

There are multiple river flood warnings out mainly in Jackson and
Lavaca Counties along the Lavaca/Navidad rivers as some sites have
crested into minor and even moderate flood stage. Rainfall continues
to fall in this area this morning, so we will have to monitor QPF
trends causing additional rises along area rivers, creeks, and
bayous. This includes monitoring bayous and creeks in and around
Harris County as well as there are indications that some may reach
top of bank if the HRRR QPF forecast verifies.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  79  68  84  67 /  70  30  30  20
Houston (IAH)			  81  70  88  69 /  70  20  20  20
Galveston (GLS)			  80  74  83  73 /  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for TXZ198-199-210>213-226-227-
     235>238-313-335>338-436>438.

     High Rip Current Risk through this evening for TXZ436>439.

GM...Small Craft Should Exercise Caution through this evening for
     GMZ330-335-350-355-370-375.

&&

SHORT TERM...Batiste
LONG TERM....JM
AVIATION...Batiste
MARINE...JM

In the hours before

Special weather statement, May 14, 6:32 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
732 AM CDT Sun May 14 2023

TXZ199-213-237-238-313-141330-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Inland Harris TX-Montgomery TX-
732 AM CDT Sun May 14 2023

...Strong thunderstorm will impact portions of northwestern
Galveston, southern Montgomery, north central Brazoria and central
Harris Counties through 830 AM CDT...

At 731 AM CDT, Doppler radar was tracking strong thunderstorms over
Near Northside Houston, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph and training heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pasadena, Pearland, Conroe, Friendswood, Alvin, South Houston,
Bellaire, Humble, West University Place, Galena Park, Tomball,
Jacinto City, Webster, Jersey Village, Manvel, Hunters Creek Village,
Pinehurst, Cloverleaf, Downtown Houston and Greenway / Upper Kirby
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 9512 2949 9522 2948 9535 3027 9576
      3036 9528
TIME...MOT...LOC 1231Z 156DEG 21KT 2979 9536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Houston radar (KHGX), 61 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
May 14, 9:12 AM CST to 11:00 AM CST
Where
Harris County, 1.79 mi NNE of Houston Collier Arpt to 1.66 mi NNE of Houston Collier Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.905, -95.471

Several areas were flooded across NE Harris County, including FM529 and Hwy 290, Roberts Cemetery Rd, Mesquite River Trl at Old Windmill Trl, and 249 at Killough St.

Flash Flood, Harris

When
May 14, 9:40 AM CST to 11:00 AM CST
Where
Harris County, 1.51 mi NNW of Clinton Park to 1.73 mi NNW of Clinton Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.740, -95.310

Water over the roadways around Canal and 66th St made streets impassable.

Flash Flood, Montgomery

When
May 14, 11:00 AM CST to 11:20 AM CST
Where
Montgomery County, 2.39 mi NNW of Bobville Station to 2.37 mi NNW of Bobville Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.400, -95.790

The Mt. Moriah Rd Bridge was closed due to high water as a result of flooding rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102311, 1102312, 1102313.